Alabama, 2011

Heavy Snow and Winter Weather in Alabama, February 9 to 10, 2011

February 9 to 10, 2011 · NWS HUN · 11 events in 11 counties and zones

A winter storm moved southeast from the southern Plains states during the morning and afternoon of the 9th. Although the storm weakened considerably as it approached north Alabama, a period of accumulating snow occurred behind the passage of an associated cold front.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A winter storm moved southeast from the southern Plains states during the morning and afternoon of the 9th. Although the storm weakened considerably as it approached north Alabama, a period of accumulating snow occurred behind the passage of an associated cold front. Snow began almost immediately in northwest Alabama behind the passage of the front during the mid to late afternoon hours. Ahead of the front in north central and northeast Alabama, temperatures warmed into the mid to upper 40s with sunshine. Temperatures plummeted into the upper 20s to around 30 behind the front and as snow began. The front continued southeast spreading snow eastward across the remainder of north central and northeast Alabama during the early evening hours. Snow lasted about 3 to 5 hours and in some cases began as some light rain or sleet in northeast Alabama. Snowfall amounts were heaviest in a band across Franklin, Lawrence, Morgan, southern Madison and Cullman Counties where 2 to 3 inches was received. Franklin County received up to 4 inches. Amounts of around an inch or less on mainly grassy areas was reported in Jackson, DeKalb and Marshall Counties. The cold temperatures caused wet and slushy roads to freeze causing icy and very slick travel conditions through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 9, 12:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 9, 12:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CST WED FEB 9 2011

.UPDATE...EARLY AFTERNOON UPDATE
&&

.DISCUSSION...NEEDED TO GO AHEAD AND BUMP UP AFTERNOON TEMPS CLOSER
TO THE PREVIOUS FORECAST BASED ON THE LATEST OBS. PARTLY CLOUDY
CONDITIONS ACROSS MUCH OF N CNTRL/NE AL HAVE ALLOWED TEMPS TO CLIMB
A FEW DEGREES HIGHER THAN PREVIOUSLY ANTICIPATED. UPDATED ZONES AND
GRIDS SENT.
&&

.AVIATION...CLOUD BASES WILL GRADUALLY LOWER FROM VFR TO MVFR AROUND
00Z AS A STORM SYSTEM APPROACHES FROM THE WEST. LIGHT SNOW IS XPCTED
TO BEGIN IN NW ALABAMA APPROACHING 00Z THU...AND GRADUALLY SPREAD
EWD ACROSS THE REMAINING AREA...REACHING KHSV AFTER 01Z. SNOWFALL
INTENSITY IS XPCTED TO BE MAINLY LIGHT WITH VIS FALLING TO LOW-END
MVFR. HOWEVER...SOME BANDING MAY OCCUR...BRIEFLY DRIVING VIS DOWN
INTO THE IFR RANGE...PREDOM ACROSS NW AL. SNOW WILL LIKELY COME TO
AN END AROUND THE 07-09Z TIMEFRAME FROM W TO E...WITH CONDITIONS
IMPROVING TO VFR AFTER 14Z.
&&

.PREVIOUS DISCUSSION...FAIRLY QUIET ACROSS THE AREA THUS FAR...
ALTHOUGH THIS WILL BE CHANGING GOING INTO THE AFTERNOON HRS. CURRENT
RADAR TRENDS W OF THE AREA HAS SOME MOD TO HEAVY SNOW SHOWERS MOVING
INTO CNTRL AND ERN AR. WHILE THIS TREND IS A BIT FASTER THAN THE
LATEST MODEL RUNS SUGGEST...THE TIMING DOES LOOK TO COINCIDE WITH
THE CURRENT WINTER STORM WARNING...WITH SNOW SHOWERS XPCTED TO MOVE
INTO NW AL AFTER 3 PM. PRECIP WILL THEN STEADILY MOVE EWD HEADING
INTO THE EVENING PERIOD...WITH SNOW TAPERING OFF FROM W TO E DURING
THE OVERNIGHT HRS. TOTAL SNOW ACCUMULATION STILL LOOKS TO AVERAGE
AOA 2 INCHES...OR PERHAPS RANGING FROM 1 TO 3 INCHES WITH LOCALLY
HIGHER AMOUNTS. ALL OF THIS LOOKS TO BE FAIRLY REPRESENTATIVE WITH
THE ONGOING FORECAST PACKAGE...ALTHOUGH DID LOWER AFTERNOON HIGHS A
FEW DEGREES BASED ON THE TIMING OF THE XPCTED PRECIP/SNOW...ALONG
WITH INCREASING CLOUD COVER. UPDATED ZONES AND GRIDS OUT SHORTLY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY      FOR THE FOLLOWING ZONES:
CULLMAN...DEKALB...JACKSON...     MADISON...MARSHALL...MORGAN.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
THURSDAY      FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN
AL...LAUDERDALE...     LAWRENCE...LIMESTONE.

TN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY      FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

09
Hazardous weather outlook, Feb 9, 10:30 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CST WED FEB 9 2011

ALZ001>010-016-TNZ076-096-097-100300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1030 AM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LIGHT SNOW IS EXPECTED TO BEGIN IN NORTHWEST ALABAMA LATE THIS
AFTERNOON AS A STORM SYSTEM MOVES ACROSS THE SOUTHEAST...WITH SNOW
OVERSPREADING THE REMAINDER OF THE AREA FROM WEST TO EAST LATER THIS
EVENING. SNOW SHOULD START TO ACCUMULATE SHORTLY AFTER IT BEGINS...AS
TEMPERATURES QUICKLY DROP BELOW FREEZING. THE SNOW SHOULD REACH PEAK
INTENSITY DURING THE MID EVENING AND THEN TAPER OFF AFTER MIDNIGHT
FROM WEST TO EAST. TOTAL SNOWFALL ACCUMULATIONS AROUND 2 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SNOW WILL LINGER ON AREA ROADWAYS THROUGH MUCH OF THURSDAY WITH
TEMPERATURES ONLY CLIMBING A LITTLE ABOVE FREEZING. THIS WILL MAKE
FOR HAZARDOUS DRIVING CONDITIONS ESPECIALLY EARLY IN THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY REPORTS OF SNOWFALL
AMOUNTS LATER TODAY AND TONIGHT WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 5 winter weather. Local standard time, as filed.

Winter Weather, Colbert

When
February 9, 2:00 PM CST to 8:00 PM CST
Where
Colbert forecast zone
Reported by
Mesonet
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

One to two inches of snowfall occurred across the county. The higher amounts around two inches were reported near the Sheffield and Tuscumbia communities.

Winter Weather, Lauderdale

When
February 9, 2:00 PM CST to 8:00 PM CST
Where
Lauderdale forecast zone
Reported by
Mesonet
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

One to two inches of snowfall was reported across the county. Some heavier amounts up to two inches were reported around the Cloverdale community.

Heavy Snow, Franklin

When
February 9, 2:00 PM CST to 10:00 PM CST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Two to four inches of snowfall fell across the county.

Heavy Snow, Lawrence

When
February 9, 2:00 PM CST to 10:00 PM CST
Where
Lawrence forecast zone
Reported by
Mesonet
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Two to four inches of snowfall fell across the county.

Heavy Snow, Limestone

When
February 9, 2:00 PM CST to 10:40 PM CST
Where
Limestone forecast zone
Reported by
Mesonet
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Up to three inches of snowfall fell across the county.

Heavy Snow, Madison

When
February 9, 2:30 PM CST to 11:00 PM CST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

One to four inches of snowfall fell across the county. In fact, a record snowfall for the 9th was set at the Huntsville International Airport in Huntsville.

Heavy Snow, Morgan

When
February 9, 5:00 PM CST to 11:00 PM CST
Where
Morgan forecast zone
Reported by
Mesonet
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

One to three inches of snowfall occurred across the county. The highest total was received 5 miles west of Decatur near the Lawrence and Morgan county line.

Winter Weather, Marshall

When
February 9, 6:00 PM CST to 11:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

One to two inches of snowfall fell across the county.

Winter Weather, Cullman

When
February 9, 6:00 PM CST to February 10, 11:00 PM CST
Where
Cullman forecast zone
Reported by
Mesonet
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Up to two inches of snowfall fell across the county.

Heavy Snow, Dekalb

When
February 9, 7:00 PM CST to 11:30 PM CST
Where
Dekalb forecast zone
Reported by
Mesonet
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

One to three inches of snowfall fell across the county.

Winter Weather, Jackson

When
February 9, 7:00 PM CST to 11:30 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

One to two inches of snowfall fell across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279835, 279836, 283851, 283852, 283853, 283832, 279833, 283854, 291037, 283855, 283856.